Repository logo
Log in(current)
Repository logoMIT Open ScholarshipDSpace@MIT
  1. Home
  2. MIT Open Access Articles
  3. MIT Open Access Articles
  4. Generalizations of the Szemerédi–Trotter Theorem

Generalizations of the Szemerédi–Trotter Theorem

Thumbnail Image
Download
Name

454_2016_9759_ReferencePDF.pdf

Size

227.09 KB

Format

Adobe PDF

Checksum (MD5)

ccc0b45575b65337c4a6173f356f9743

Download all files submitted through automated deposit
art_2431095726634598369.zip (207.37 KB)
Author(s)
Sharir, Micha
•
Solomon, Noam
•
Kalia, Saarik K.
•
Yang, Ben
Date Issued
February 2016
Journal
Discrete & Computational Geometry
Publisher
Springer-Verlag
Citation
Kalia, Saarik, Micha Sharir, Noam Solomon, and Ben Yang. “Generalizations of the Szemerédi–Trotter Theorem.” Discrete Comput Geom 55, no. 3 (February 2, 2016): 571–593.
Version
Author's final manuscript
Abstract
We generalize the Szemerédi–Trotter incidence theorem, to bound the number of complete flags in higher dimensions. Specifically, for each i=0,1,…,d−1, we are given a finite set S[subscript i] of i-flats in ℝ[superscript d] or in ℂ[superscript d], and a (complete) flag is a tuple (f[subscript 0],f[subscript 1],…,f[subscript d−1]), where f[subscript i]∈S[subscript i] for each i and f[subscript i]⊂f[subscript i+1] for each i=0,1,…,d−2. Our main result is an upper bound on the number of flags which is tight in the worst case. We also study several other kinds of incidence problems, including (i) incidences between points and lines in ℝ[superscript 3] such that among the lines incident to a point, at most O(1) of them can be coplanar, (ii) incidences with Legendrian lines in ℝ[superscript 3], a special class of lines that arise when considering flags that are defined in terms of other groups, and (iii) flags in ℝ[superscript 3] (involving points, lines, and planes), where no given line can contain too many points or lie on too many planes. The bound that we obtain in (iii) is nearly tight in the worst case. Finally, we explore a group theoretic interpretation of flags, a generalized version of which leads us to new incidence problems.
MIT Department
Massachusetts Institute of Technology. Department of Mathematics
Massachusetts Institute of Technology. Department of Physics
Terms of Use
Article is made available in accordance with the publisher's policy and may be subject to US copyright law. Please refer to the publisher's site for terms of use.
Persistent DSpace Link
http://hdl.handle.net/1721.1/107986
DOI of Published Version
https://doi.org/10.1007/s00454-016-9759-5
Repository logo
PrivacyPermissionsAccessibilityContact us
Repository logo
Notify us about copyright concerns.